Alert archive / Michigan / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 79, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jun 22, 2008, 1:34 PM EDT for Missaukee County, Michigan. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2008, 1:34 PM EDT (17:34 UTC)
- Expired
- Jun 22, 2008, 2:15 PM EDT
- In force
- 41 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
County Missaukee County, MI
The radar
The NCL Michigan radar (KAPX), 75 km from the middle of the area, began a volume at 17:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 5.6 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1561 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KAPX 221732 SVRAPX MIC113-221815- /O.NEW.KAPX.SV.W.0079.080622T1734Z-080622T1815Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 134 PM EDT SUN JUN 22 2008 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MISSAUKEE COUNTY IN NORTHERN LOWER MICHIGAN... * UNTIL 215 PM EDT * AT 129 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF MOREY TO 6 MILES SOUTH OF MCBAIN.MOVING EAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... MCBAIN... MOREY... LAKE CITY... FALMOUTH... VOGEL CENTER... MOORESTOWN... MODDERSVILLE... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM WINDOWS UNTIL THESE STORMS HAVE PASSED. IF CAUGHT OUTDOORS...STAY AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER. LAT...LON 4417 8531 4449 8532 4449 8487 4416 8486 TIME...MOT...LOC 1734Z 270DEG 13KT 4448 8528 4411 8523 $$ JPB
2 follow-up statements
000
WWUS34 KAPX 221747
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
149 PM EDT SUN JUN 22 2008
MIC113-221815-
/O.CON.KAPX.SV.W.0079.000000T0000Z-080622T1815Z/
MISSAUKEE MI-
149 PM EDT SUN JUN 22 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR MISSAUKEE COUNTY...
AT 146 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM LAKE
CITY TO FALMOUTH TO MCBAIN...OR 11 MILES SOUTHEAST OF CADILLAC...
MOVING EAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
FALMOUTH...
VOGEL CENTER...
MODDERSVILLE...
MERRITT...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THESE STORMS HAVE PASSED. IF CAUGHT OUTDOORS...STAY
AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.
LAT...LON 4417 8531 4439 8530 4439 8487 4429 8487
4428 8486 4416 8486 4416 8490
TIME...MOT...LOC 1749Z 270DEG 10KT 4435 8522 4425 8513
4416 8521
$$
JPB000
WWUS34 KAPX 221814
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
214 PM EDT SUN JUN 22 2008
MIC113-221824-
/O.EXP.KAPX.SV.W.0079.000000T0000Z-080622T1815Z/
MISSAUKEE MI-
214 PM EDT SUN JUN 22 2008
...THE SEVERE THUNDERSTORM WARNING FOR MISSAUKEE COUNTY WILL EXPIRE
AT 215 PM EDT...
AT 214 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM HAD WEAKENED AND
EXITED THE AREA. THE WARNING HAS THEREFORE BEEN ALLOWED TO EXPIRE.
ADDITIONAL STRONG STORMS ARE MOVING THROUGH THE AREA. STAY TUNED TO
NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR ANY ADDITIONAL WARNINGS.
LAT...LON 4417 8531 4439 8530 4439 8487 4429 8487
4428 8486 4416 8486 4416 8490
TIME...MOT...LOC 1814Z 270DEG 10KT 4435 8512 4427 8496
4423 8495
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 10:52 AM EDT, 2 hours 42 minutes earlier.
Area forecast discussion, Jun 22, 10:52 AM EDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1052 AM EDT SUN JUN 22 2008 .UPDATE...MORNING SYNOPSIS...12Z SURFACE ANALYSIS SHOWS A 1007MB SURFACE LOW ALONG THE ONTARIO/QUEBEC BORDER...SURFACE TROUGH/WEAK COLD FRONT EXTEND SOUTH DOWN THE EASTERN SEABOARD. RESIDUAL SURFACE TROUGHING LIES FROM EASTERN LAKE SUPERIOR/EASTERN UPPER...ACROSS NORTHERN LAKE MI AND DOWN INTO SOUTHERN WI/WESTERN IL/CENTRAL MO. SHORT WAVE TROUGH SETTLING IN OVER THE WESTERN LAKES THIS MORNING... WITH SEVERAL VORTICITY MAXIMA ROTATING AROUND THE MAIN TROUGH KICKING OFF SPOTTY CONVECTION ACROSS MI/WI/IL. OVER NORTHERN MI CONVECTION MAINLY OF THE MID LEVEL/ACCAS VARIETY. MAIN VORTICITY CENTER DROPPING INTO NORTHERN WI...WITH A SECOND WAVE ALONG THE WI/IL BORDER THAT IS BECOMING CONVECTIVELY ACTIVE THIS MORNING. 12Z APX SOUNDING IS A GOOD 2-4C COLDER THROUGH THE COLUMN THAN 24 HOURS AGO...WITH LAPSE RATES STILL AT OR STEEPER THAN MOIST ADIABATIC FROM 950-300MB. MODIFYING THE SOUNDING FOR 71/53 YIELDS AN MLCAPE AROUND 1100 J/KG. IN GENERAL INSTABILITY MAGNITUDE SHOULD END UP A LITTLE LOWER THAN SATURDAY AS TEMPERATURES EXPECTED TO BE SEVERAL DEGREES COOLER. FREEZING LEVEL IS ALSO DOWN ABOUT 1400FT OVER SATURDAY AS WELL...SO DESPITE LESS MLCAPE HAILERS WILL LIKELY STILL BE AN ISSUE TODAY. WIND FIELDS THROUGH THE TROPOPAUSE REMAIN WEAK... GENERALLY 20KTS OR LESS THROUGH 300 MB. SO LIKE SATURDAY CONVECTION WILL BE GENERALLY DISORGANIZED AND PULSEY ONCE IT BEGINS TO BUBBLE UP...FOCUSED ALONG LAKE BREEZE BOUNDARIES AND AFOREMENTIONED SURFACE TROUGH...AND AIDED BY DYNAMICS BENEATH MID LEVEL TROUGH. JPB && .PREV DISCUSSION... /ISSUED 410 AM EDT SUN JUN 22 2008/ SYNOPSIS...UPPER LEVEL LOW PRESSURE WILL SLIDE SOUTHWARD INTO THE WESTERN GREAT LAKES TODAY RESULTING IN ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TO MUCH OF THE REGION. MOST OF THIS ACTIVITY WILL OCCUR IN THE AFTERNOON AND EARLY EVENING WITH EACH STORM CAPABLE OF PRODUCING HAIL. THIS UPPER LEVEL LOW PRESSURE WILL SWING EASTWARD MONDAY AND TUESDAY WHILE SURFACE HIGH PRESSURE BRINGS SUNNIER SKIES WITH DECREASING CHANCES FOR RAIN. DISCUSSION...SFC/RUC/SATTELITE/RADAR AND UPPER AIR ANALYSIS SHOWING AND UPPER LEVEL TROUGH WITH COOLER MID LEVEL AIR (H5 -19C) ACROSS THE NRN GREAT LAKES WITH SEVERAL VORTICITY MAXIMA ROTATING AROUND ONTARIO AND THE WESTERN GREAT LAKES. ONE OF THESE IMPULSES IS WORKING INTO THE STRAITS...WHILE ANOTHER MORE IMPRESSIVE LOOKING IMPULSE IS NOW DROPPING SOUTHEAST FROM THE ARROWHEAD OF MN. SKIES WERE PARTLY CLOUDY WITH ONLY ISOLATED SHOWERS DOTTING THE REGION. MAIN BELT OF WEAK MID LEVEL FLOW IS BRINGING THE BEST OF CLOUDINESS ACROSS WESTERN UPPER TO NW LOWER. MORE SOLID DECK OF CLOUDS AND SCATTERED SHOWERS WERE SEEN ON THE NORTHWEST FLANK OF THE UPPER LOW WHERE MID LEVEL WINDS WERE MORE CONVERGENT. TEMPERATURES WERE IN THE 50S WITH SOME COOLER READINGS IN THE UPPER HALF OF THE 40S IN EASTERN UPPER. PATCHY FOG SEEN IN CLEARER AREAS THAT RECEIVED RAIN YESTERDAY. FORECAST CONCERNS...SHOWER/STORM CHANCES TODAY AND TONIGHT...AND TO SOME DEGREE...MONDAY. THEN...TIMING THE RETURN OF SHOWER/STORMS LATER IN THE UPCOMING WORK WEEK. TODAY...UPPER TROUGH DROPS INTO NRN MICHIGAN THIS AFTERNOON AND SHORTWAVE ENERGY/VORTICITY MAXIMA FROM THE ARROWHEAD WRAPS INTO THE REGION THIS AFTERNOON AND RESULTS IN SHARPENING OF THE LOW LEVEL TROUGHING ACROSS OUR NECK OF THE WOODS. INITIAL VORTICITY MAXIMUM COULD POP OFF AN ISOLATED SHOWER OR TWO ACROSS MAINLY NRN LOWER WITHIN STEEP MID LEVEL LAPSE RATE REGIME OF 6.5-7.0 C/KM AND WEAKISH H8 LLJ OF 20-25 KNOTS POINTING TOWARD NW LOWER. HOWEVER... DECENT HEATING TODAY ALONG WITH COOL POOL OF AIR ALOFT (H5 -19C) WILL PRIMARILY MAKE THIS AN AFTERNOON AND EARLY EVENING SHOWER AND THUNDERSTORM DAY...MAINLY OVER LAND AREAS. THE ONLY EXCEPTION WILL BE OVER LAKE HURON WHERE THE WESTERLY STEERING FLOW WILL DRIVE CONVECTION OVER LAND AND INTO THESE AREAS. POOR 0-6KM BULK SHEAR OF LESS THAN 15-20KTS WILL NOT ALLOW FOR ANY LONG LIVED/ORGANIZED STORMS...AS THEY WILL BE PULSEY AGAIN TODAY. WET BULBS WILL BE FAVORABLE FOR HAIL...AROUND 8000-8500FT. HOWEVER...MODIFYING FORECAST SOUNDINGS WITH A ROUGH 71/52 PARCEL NOW ONLY YIELDS AS LITTLE AS A FEW HUNDRED J/KG ACROSS EASTERN UPPER...TO AS HIGH AS 800-900 J/KG ACROSS NE LOWER. NOT GOING TO LET THE LESSER INSTABILITY STEER ME AWAY FROM THE CHANCE OF CONVECTION TODAY... SINCE THE PATTERN CERTAINLY SUGGESTS SHOWER AND STORM DEVELOPMENT. THE HARDEST PART WILL BE DETERMINING WHERE STORMS MAY FOCUS. WEAK WIND FIELDS WILL LEAD TO LAKE BREEZE DEVELOPMENT ON ALL COASTS...AND THUS A CHANCE IN THESE AREAS. MAYBE MORE OF A FOCUS WILL BE THE SHARPENING LOW LEVEL TROUGHING ACROSS THE AREA FOR THE AFTERNOON. EITHER WAY...ALMOST ALL LAND AREAS HAS A CHANCE AT SEEING RAIN TODAY. THE HAIL COULD REACH TO PENNY SIZE AND WILL THUS MENTION IN THE HWOAPX. TONIGHT...LOSS OF DAYTIME HEATING WILL ALLOW FOR ANY/ALL CONVECTION TO TAPER OFF TO ISOLATED IN THE EVENING...WITH THUNDER BEING LESS LIKELY AS THE NIGHT PROGRESSES. MID LEVEL CONVERGENT FLOW ON NE FLANK OF THE UPPER TROUGH ARRIVES IN EASTERN UPPER OVERNIGHT AND WILL BRING IN MORE CLOUDS...ALONG WITH ISOLATED SHOWERS. THESE ISOLATED SHOWERS WILL ALSO BE DOTTING AROUND NRN LOWER MICHIGAN... WITHIN UPPER TROUGH AXIS/COOL POOL ALOFT AND MID LEVEL LAPSE RATE REGIME OF 6.5C/KM. THIS IS SEEMINGLY THE ONLY AREAS THAT COULD SEE A ROGUE THUNDERSTORM OVERNIGHT...AS CORE STABLE AIR FILTERS INTO THE REGION FROM THE NORTH. LOWS WILL RANGE FROM THE MIDDLE 40S TO LOWER 50S. MONDAY...UPPER TROUGH AXIS MAY STILL BE LINGERING ACROSS THE FAR SE CWA...AND THUS ISOLATED THUNDERSTORMS ARE POSSIBLE THERE. COULD ALSO BE SOME ISOLATED SHOWERS LINGERING IN LEFTOVER MID LEVEL CONVERGENT FLOW ON THE SYSTEM NW FLANK. THIS CONVERGENCE IS FORECAST TO WEAKEN...SO HAVE OPTED TO NOT MENTION CHANCES FOR RAIN ANY OTHER AREAS. MONDAY NIGHT...FEEL TROUGH AXIS SHOULD BE WELL ENOUGH TO OUR SE FOR NO MENTION OF SHOWERS OR STORMS. SFC HIGH PRESSURE AND DRIER AIR WILL BE INVADING FROM WISCONSIN...AND SHOULD ULTIMATELY LEAD TO MOSTLY CLEAR SKIES. TUESDAY ONWARD...DRY HIGH PRESSURE WILL RESULT IN A NICE TUESDAY WITH HIGHS IN THE LOW TO MID 70S. SOUTHERLY RETURN FLOW BEGINS TUESDAY NIGHT...BUT WILL KEEP NEXT CHANCE FOR SHOWERS/STORMS FOR WEDNESDAY. MAIN WARM FRONT EXPECTED TO LIFT NORTHEAST WEDNESDAY NIGHT INTO THURSDAY MORNING RESULTING THE BETTER CHANCE FOR RAIN BUT WILL MAKE NO ALTERATIONS TO ONGOING FORECAST UNTIL BETTER MODEL AGREEMENT ON POSITION/TIMING OF MAIN SYNOPTIC FEATURES. SMD AVIATION... /ISSUED 710 AM EDT SUN JUN 22 2008/ SMALL AREA OF SHOWERS AND STORMS WILL AFFECT APN BETWEEN 12-13Z EARLY THIS MORNING...OTHERWISE SCATTERED MID CLOUDS AND CUMULUS DEVELOPMENT EXPECTED THROUGH THE MORNING. SHOWERS AND STORMS TO AGAIN DEVELOP...MAINLY THIS AFTERNOON WITHIN AN UNSTABLE AIR MASS. BEST COVERAGE AROUND APN BETWEEN 18-22Z...BUT TVC/PLN MAY BE ABLE TO GET IN ON THE ACTION TODAY. DECREASE IN RAINFALL COVERAGE THROUGH THE EVENING...BUT ISOLATED ACTIVITY REMAINS POSSIBLE THROUGH THE NIGHT. ANY AREAS THAT RECEIVE RAIN COULD EASILY SEE A BRIEF BOUT WITH FOG FOR THE OVERNIGHT. SMD && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. LH...NONE. LS...NONE. &&
Hazardous weather outlook, Jun 22, 4:27 AM EDT, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 427 AM EDT SUN JUN 22 2008 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 231200- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 427 AM EDT SUN JUN 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN TODAY...MAINLY IN NORTHERN LOWER MICHIGAN...EAST OF A LINE FROM MANISTEE TO CHEBOYGAN. THE SEVERE WEATHER THREAT IS MINIMAL. HOWEVER...A FEW OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL BETWEEN 1 PM AND 8 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE CHANCE FOR THUNDERSTORMS RETURNS WEDNESDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING. SMD
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 8:27 PM EDT | Severe Thunderstorm Warning | APX | Alpena | 18 min |
| Jun 22, 12:49 PM EDT | Severe Thunderstorm Warning | APX | Manistee, Wexford | 26 min |
| Jun 22, 12:51 PM EDT | Severe Thunderstorm Warning | APX | Alpena | 24 min |
| Jun 22, 1:17 PM EDT | Severe Thunderstorm Warning | APX | Alcona, Alpena, Montmorency | 43 min |
| Jun 22, 1:41 PM EDT | Special Marine Warning | APX | 94 min | |
| Jun 22, 2:01 PM EDT | Severe Thunderstorm Warning | APX | Alcona, Alpena | 59 min |
| Jun 22, 2:06 PM EDT | Tornado Warning | APX | Alcona | 39 min |
| Jun 22, 2:17 PM EDT | Severe Thunderstorm Warning | APX | Grand Traverse, Kalkaska, Missaukee, Wexford | 58 min |
| Jun 22, 2:39 PM EDT | Severe Thunderstorm Warning | APX | Alcona, Iosco | 66 min |
| Jun 22, 2:55 PM EDT | Severe Thunderstorm Warning | APX | Arenac, Iosco | 32 min |
| Jun 22, 2:58 PM EDT | Special Marine Warning | APX | 43 min | |
| Jun 22, 3:25 PM EDT | Severe Thunderstorm Warning | APX | Montmorency | 39 min |
| Jun 22, 3:43 PM EDT | Severe Thunderstorm Warning | APX | Alcona, Iosco, Ogemaw, Oscoda | 50 min |
| Jun 22, 3:46 PM EDT | Special Marine Warning | APX | 45 min | |
| Jun 22, 3:52 PM EDT | Severe Thunderstorm Warning | APX | Cheboygan, Emmet | 38 min |
| Jun 22, 4:01 PM EDT | Flash Flood Warning | APX | Alcona, Iosco | 9 min |
| Jun 22, 4:03 PM EDT | Flash Flood Warning | APX | Alcona | 3 hr |
| Jun 22, 4:17 PM EDT | Flash Flood Warning | APX | Wexford | 3 hr |
| Jun 22, 5:19 PM EDT | Severe Thunderstorm Warning | APX | Cheboygan, Presque Isle | 30 min |
| Jun 22, 6:34 PM EDT | Severe Thunderstorm Warning | APX | Ogemaw | 29 min |
| Jun 22, 6:53 PM EDT | Flash Flood Warning | APX | Alcona | 3 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.